(Boston) - Boston University School of Medicine (BUSM) researchers have found that Gabapentin, (trade name Neurontin) a medication commonly used to treat neuropathic pain, seizures and biopolar disease in older and elderly patients, seems to have a higher incidence of anorgasmia, or failure to experience orgasm, than previously reported. This study appears in the current issue of the American Journal of Geriatric Pharmacotherapy.
Anticonvulsants are the fastest growing prescribed medication in the baby boomer generation. In patients 44-82 years old, anticonvulsants are more commonly prescribed than opioids. Gabapentin is a preferred medication, given its perceived benign side effects, typically limited to somnolence and dizziness that resolve with time.
Since its introduction in 1993, only 10 cases of anorgasmia have been reported, mostly in younger patients with an average age of 38 years. In this case study, three of the 11 patients who were over the age of 50 experienced anorgasmia. These male patients were 73, 76 and 78 years old. Interestingly, another case in a 59-year-old female was noted by colleagues at Tufts Medical Center.
"This is a much higher incidence than was reported in the original clinical trials. Gabapentin induced anorgasmia may be more common in older patients," according to lead author Michael D. Perloff, MD, PhD, an assistant professor neurology at BUSM. "Further, anorgasmia appears to be dose dependent. In all cases orgasm returned when Gabapentin was reduced or stopped."
The researcher recommends that clinicians should review the potential for anorgasmia with patients taking Gabapentin or discuss it at follow up. "If anorgasmia does occur, patients should be reassured that it is reversible and likely dose dependent," added Perloff.
|Contact: Gina DiGravio|
Boston University Medical Center